Texas, 2004

Tornadoes and Flash Flooding in Texas, May 1, 2004

May 1, 2004 · NWS HGX · 12 events in 5 counties and zones

5 flash flood, 3 tornado, 3 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$944,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 5:31 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 1, 5:31 AM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
631 AM CDT SAT MAY 1 2004

.DISCUSSION...
HAVE UPDATED THE ZONES TO CALL FOR FALLING TEMPERATURES AFTER
FRONTAL PASSAGE. WILL UPDATE THE GRIDS SHORTLY.

SOME OF THE THUNDERSTORMS IN THE EASTERN PORTIONS OF OUR COUNTY
WARNING AREA CONTINUE TO SHOW WEAK ROTATION. NO SEVERE WEATHER
REPORTS HAVE BEEN RECEIVED FROM ANY OF THESE STORMS YET. WILL LIKELY
DO ANOTHER UPDATE LATER THIS MORNING TO DO SOME MORE ZONE CLEANING.
42/46
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH ALL OF SOUTHEAST TEXAS UNTIL 10 AM.
FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 6 PM.
SCA ALL WATERS THIS MORNING.
SCEC ALL WATERS THIS AFTERNOON.
&&

.PREVIOUS DISCUSSION (358 AM CDT)...
STARTING TO GET BUSY ACROSS OUR COUNTY WARNING AREA. SHOWER AND
THUNDERSTORM COVERAGE CONTINUES TO INCREASE ACROSS SOUTHEAST TEXAS
AHEAD OF THE COLD FRONT AND UPPER LEVEL STORM SYSTEM TO THE WEST.
EXPECT SOUTHEAST TEXAS AIRMASS TO CONTINUE TO DESTABILIZE THIS
MORNING AS THE SYSTEMS EDGE EASTWARD. THERE WILL BE A SEVERE WEATHER
AND HEAVY RAINFALL THREAT FOR SOUTHEAST TEXAS TODAY. A TORNADO WATCH
IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 10 AM. KHGX VWP
SHOWS SOME DIRECTIONAL SHEAR...AND SOME OF THE CELLS MOVING NORTH
THROUGH HARRIS COUNTY HAVE BEEN SHOWING SOME WEAK ROTATION. THE VIL
OF THE DAY IS PROBABLY IN A 65 TO 70 RANGE. WILL ISSUE A FLOOD WATCH
FOR ALL OF SOUTHEAST TEXAS THROUGH 6 PM TONIGHT. EXPECT WIDESPREAD 1
TO 2 INCH RAINFALL TOTALS WITH ISOLATED 3 TO 4 INCH AMOUNTS BEFORE
THE EVENT COMES TO A CLOSE LATER TONIGHT WITH THE PASSAGE OF A COLD
FRONT. AHEAD OF THE FRONT...INSTABILITY WILL BE HIGH WITH EXCELLENT
LIFT AND HIGH PRECIPITABLE WATER VALUES (BETWEEN 1.5 AND 2.0
INCHES). EXPECT RAPID DRYING BEHIND THE FRONT WITH A GRADUAL
DECREASE IN CLOUD COVER. WILL CALL FOR PARTLY CLOUDY SKIES SUNDAY
THROUGH THE UPCOMING WEEK. WILL SEE COOLER MORNING TEMPERATURES ON
SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. A
GRADUAL WARMUP WILL OCCUR DURING THE WEEK AS THE HIGH MOVES OFF TO
THE EAST AND A RETURN FLOW SETS UP. GOTTA GO 42/46
&&

.PREVIOUS PRELIMINARY POINT TEMPS/POP...
COLLEGE STATION (CLL) 72 52 75 50 79 / 80 30 00 00 00
HOUSTON (IAH)         76 56 75 50 79 / 80 60 00 00 00
GALVESTON (GLS)       75 61 74 60 78 / 80 70 10 00 00
&&
Hazardous weather outlook, May 1, 4:13 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
513 AM CDT SAT MAY 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
513 AM CDT SAT MAY 1 2004

...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TODAY...

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL SWEEP THROUGH SOUTHEAST TEXAS TODAY
AHEAD OF A COLD FRONT. STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE MAIN SEVERE
WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 TO
4 INCH TOTALS WILL BE POSSIBLE. THE ACTIVITY IS EXPECTED TO MOVE OFF
TO THE EAST THIS EVENING ENDING THE SEVERE THUNDERSTORM AND LOCALLY
HEAVY RAINFALL THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THIS AFTERNOON.

In the hours before

Special weather statement, May 1, 2:55 AM CST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
355 AM CDT SAT MAY 1 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
355 AM CDT SAT MAY 1 2004

...TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST TEXAS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
SOUTHEAST TEXAS THROUGH 10 AM. A WARM AND UNSTABLE AIR MASS IS IN
PLACE OVER THE AREA...ALLOWING THUNDERSTORMS TO DEVELOP OVER THE
COASTAL WATERS AND ADJACENT LAND AREAS. WIND FIELDS ARE FAVORABLE
FOR ISOLATED TORNADOES WITH THE STRONGEST STORMS.

STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER
RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE
INFORMATION.

The radar

The Houston radar (KHGX), 67 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 tornado, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Tornado, Harris

When
May 1, 7:45 AM CST to 7:50 AM CST
Where
Harris County, Tomball
Rating
F1
Path length
0.5 mi
Path width
45 yd
Injuries
1 direct, 0 indirect
Property damage
$275,000
Reported by
TRAINED SPOTTER
Coordinates
30.000, -95.417

F1 tornado near Highway 149 and Graham Street caused significant townhouse roof damage. A bank and a grocery store were also damaged and a car was overturned at a local dealership. Trees were also downed.

Thunderstorm Wind, Harris

When
May 1, 8:10 AM CST
Where
Harris County, 6 mi S of Spring
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
29.950, -95.150

Trained spotter estimated a 52 knot wind gust with no damage at FM 1960 and I-45.

Tornado, Harris

When
May 1, 8:12 AM CST
Where
Harris County, Houston Hooks Arpt
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
BROADCAST MEDIA
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

F0 tornado spotted on the south end of the runway at the airport.

Funnel Cloud, Harris

When
May 1, 8:12 AM CST
Where
Harris County, Houston Hooks Arpt
Reported by
OTHER FEDERAL AGENCY
Coordinates
29.900, -95.067

Three funnel clouds observed; one on the south runway and the two others a few miles east of the airport in the Kuykendahl Road area.

Flash Flood, Polk

When
May 1, 8:35 AM CST to 9:25 AM CST
Where
Polk County, Livingston
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
30.067, -95.550

75 to 100 Livingston homes and businesses damaged from flooding at FM 146 and US 59; northbound and southbound lanes of US 59 closed.

Thunderstorm Wind, Harris

When
May 1, 8:55 AM CST
Where
Harris County, Lake Houston
Measured
58 kt (67 mph) estimated gust
Property damage
$50,000
Reported by
BROADCAST MEDIA
Coordinates
28.983, -95.950

Three foot diameter trees snapped and flag poles bent on the west side of Lake Houston 5 miles south southeast of Kingwood.

Tornado, Harris

When
May 1, 9:00 AM CST
Where
Harris County, Crosby
Rating
F0
Path length
0.1 mi
Path width
20 yd
Reported by
AIRPLANE PILOT
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

F0 tornado in Crosby from pilot report.

Flash Flood, Harris

When
May 1, 9:04 AM CST to 12:30 PM CST
Where
Harris County, 5 mi N of Houston
Property damage
$3,000
Reported by
AMATEUR RADIO
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

Southbound feeder of I-45 flooded at West Gulfbank; flooding also observed in and around Memorial Village and Pasadena.

Flash Flood, Montgomery

When
May 1, 9:15 AM CST to 9:25 AM CST
Where
Montgomery County, 1 mi S of Shenandoah
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
30.100, -95.617

I-45 northbound feeder roads flooded and impassable.

Thunderstorm Wind, Matagorda

When
May 1, 10:17 AM CST
Where
Matagorda County, Bay City
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

50 knot wind gust downed some tree branches.

Flash Flood, San Jacinto

When
May 1, 11:30 AM CST to 2:30 PM CST
Where
San Jacinto County, 5 mi SE of Shepherd
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.580, -95.167 (the zone’s center; the record gives no point)

Numerous small roads including Dabney Bottom, Tony Tap and River Creek closed due to flooding.

Flash Flood, Polk

When
May 1, 11:53 AM CST to 2:30 PM CST
Where
Polk County, 1 mi E of Livingston
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
30.793, -94.830 (the zone’s center; the record gives no point)

Homes flooded in the Crystal Lake Subdivision.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404777, 5404779, 5404778, 5404780, 5404776, 5404781, 5404782, 5404774, 5404775, 5404783, 5403450, 5403449.